A Beverly Hills doctor who suffered debilitating complications following treatment with Cipro was shocked to learn how little he knew about the risks potentially associated with fluoroquinolone antibiotics.
“You know, as a medical doctor, every medication — there’s gonna be side effects, but you never think there would be such severe defects,” Dr. Mark Ghalili recently told CBS2 in Los Angeles. “I was completely crippled. I had to physically crawl.”
Ghalili was exercising on a treadmill one day in 2016, when his legs collapsed beneath him.
“I was on the floor crying, gasping for life,” the doctor recalled.
Ghalili had recently been prescribed Cipro. His own research led him to the conclusion that Cipro side effects were responsible for his symptoms.
“Most of my physician colleagues had actually thought I was making this up or fabricating the story,” Ghalili said.” They had never heard of this condition occurring before.
After 6 months confined to a chair, Ghalili finally found a specialist with experience treating fluoroquinolone toxicity. He was able to walk again in six weeks.
The doctor is now working to raise awareness about antibiotic side effects and considers his ordeal a learning experience.
“It’s really a blessing in disguise going through an experience like this because it really opens your eyes your patients are going through,” he said.
Cipro and other fluoroquinolone antibiotics, including Levaquin and Avelox are indicated to treat a wide range of bacterial infections. While they are among the most widely prescribed medications in the world, fluoroquinolones have been linked to a wide range of debilitating – and potentially permanent – side effects, including peripheral neuropathy and tendon damage.
In May 2016, the U.S. Food & Drug Administration (FDA) modified the boxed warning included on all fluoroquinolone labels to state that their risks outweigh any potential benefits for patients with certain uncomplicated infections when other treatment options are available. The FDA acted after a safety review linked to the drugs to disabling and potentially permanent side effects involving the tendons, muscles, joints, nerves, and central nervous system.
Hundreds of people are currently pursuing peripheral neuropathy lawsuits against the manufacturers of Cipro, Levaquin and Avelox. Among other things, plaintiffs accuse the drug companies of downplaying this risk and failing to provide doctors and patients with adequate safety warnings.
While the labels for fluoroquinolone antibiotics were updated with information about peripheral neuropathy in December 2004, a later FDA safety review found that the prescribing information did not adequately describe the “potential rapid onset and permanence” of the condition. This prompted the agency to order further label modifications in August 2013, including the removal of wording that characterized peripheral neuropathy as a “rare” side effect.